Tornadoes · United States · Kentucky · 2024

EF1 tornado, Grove Center to Uniontown, Kentucky, July 9, 2024

From Grove Center to Uniontown, this EF1 tornado ran 6.3 miles across Union County on July 9, 2024, touching down at 3:40 PM CDT and reaching 150 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 9, 2024
Touchdown
3:40 PM CDT (20:40 UTC)
Lifted
3:52 PM CDT (20:52 UTC)
On the ground
12 minutes
Path length
6.3 miles (10.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$4,000
County
Union County
Touchdown point
37.683, -87.975
Lift-off point
37.771, -87.943
Record number
2407091440-01

The damage survey

25 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 138 mph.

  • Starting point. Corn flattened. Tree snapped. About 60ft wide path.
  • 2 houses and farm out buildings. Looks to be centered on them. 50-100 yds west of my poibt
  • About 5-8” in diameter, very narrow path
  • Corn leveled. 80 mph estimate. 10 yards wide.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing. On the eastern flank of the storm, supercellular structure developed on the north end of the lakes in Kentucky, then tracked northeastward. The cell produced two EF-1 tornadoes in Union County, damaging trees, crops, and a couple roofs near Grove Center. Effective bulk shear was near 50 kts when the tornadoes developed, while SRH was 300 m2/s2, and the supercell composite parameter was 8. MLCAPE was 500-1000 J/kg (higher southeast of the supercell).

A long track cell produced its first tornado in Southwestern Union County on the afternoon of July 9th as an EF-1. The tornado touched down near the KY-270 and KY-492 intersection, then lifted just northeast of Grove Center. Minor to moderate roof damage to two homes occurred near Grove Center. Several large trees were uprooted and snapped along the path. Crops were severely damaged in the path of the tornado with large sections of corn flattened. Estimated peak winds with this tornado were 105 mph.

A long track cell produced its second tornado in Union County on the afternoon of July 9th as an EF-1. The tornado began along KY-56W, then moved north to the River View Coal Mine. Along the path, several large trees were uprooted and snapped with significant damage to crops. The most clustered area of snapped trees was along KY-360 just west of Uniontown. The tornado lifted over the Ohio River. Estimated peak winds with this tornado were 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jul 9, 12:41 PM CDT, 2 hours 59 minutes earlier. Its key messages:

  • The remnants of Beryl will continue to bring widespread shower and storms to the area through late tonight.
  • Flash Flooding and severe thunderstorms are possible through tonight associated with Beryl.
  • The region will dry out and warm up for the latter half of the week through next weekend, with typical summertime heat and humidity returning to the forecast.
Area forecast discussion, Jul 9, 12:41 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will continue to bring widespread shower
  and storms to the area through late tonight.

- Flash Flooding and severe thunderstorms are possible through
  tonight associated with Beryl.

- The region will dry out and warm up for the latter half of the
  week through next weekend, with typical summertime heat and
  humidity returning to the forecast.

&&

.DISCUSSION...
Issued at 355 AM CDT Tue Jul 9 2024

Rain is beginning to increase in coverage across the area early this
morning as moisture surges north. The severe weather threat with
this activity is pretty low given a more stable environment across
our region compared to further south. All eyes will be on the
remnants of Beryl as it moves NNE from the lower Mississippi
Valley this morning on its way through the Quad State today.
Widespread precipitation will continue to move through the
region, especially west of the Mississippi River this morning.
More development, including thunderstorms are expected this
afternoon. Multiple hazards are expected from Beryl including
flash flooding and tornadoes/damaging winds.

Heavy rainfall/Flash flooding: Continued strong moisture flux and
strong ascent will favor very heavy rainfall rates this morning and
throughout the day. Area forecast soundings depict an
environment that is supportive of very efficient rainfall rates
including deeply saturated profiles with warm cloud depths
between 13-16kft, and PW's on the order of 2 to 2.3 inches. WPC
QPF still depicts around 2-4 inches through tonight across much
of the area including southeast Missouri, southern Illinois,
southwest Indiana, far western Kentucky and northwest Kentucky.
Further east, activity is expected to be more scattered in
nature, with less overall rainfall amounts. There continues to
be a signal for locally higher rainfall amounts in southeast
Missouri, and southern Illinois. The previous few runs of the
HREF probability-matched mean guidance shows a few localized
areas of 4-6 inches possible and as such the flood watch
remains.

Severe Weather Threat: As is typical with the NE side of tropical
systems, a tornado threat exists today. A strong theta-e
gradient/warm front will lift north across the eastern half of the
are PAH CWA late this morning and into the afternoon. Some breaks in
cloud cover along with strong moisture flux will result in
destabilization boosting CAPE values several hundred joules fairly
quickly. A broken line of storms is progged to develop this
afternoon and move northeast across the region. Forecast
soundings show profiles conducive for tornadoes with 0-3km CAPE
on the order of 100-150 J/kg, and 0-1km shear between 20-30
knots this afternoon. The combination of this sufficient
instability and strong low level shear will contribute to a
heightened tornado threat today. The area of most concern is
across western Kentucky, portions of southern Illinois, and
southwest Indiana. Additionally, any of these strong to severe
storms may also contain damaging wind gusts today.

By Wednesday morning, the rainfall will exit the region from
southwest to northeast as the low tracks northeast of the region.
High pressure building in from the west will bring clearing skies
through the day Wednesday. Highs will warm into the mid to
upper 80's west of the Mississippi River and low to mid 80's
east. Winds will likely be gusty at least for the eastern half
of the area with gusts between 20-25 mph at times. High pressure
will remain across the region through the remainder of the week
keeping things dry. Temperatures will be on the rise with mid
to upper 80's on Thursday, and upper 80's to lower 90's on
Friday. The weekend and early next week looks even a bit warmer
with highs in the 90's for most locations. More humid
conditions also arrive this weekend with heat index values near
100 degrees.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024

Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>094.
MO...Flood Watch through Wednesday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ001>008-010-014-
     018.

&&

DISCUSSION...AD
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 9, 3:23 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Tue Jul 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Tue Jul 9 2024 /423 AM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to spread northeast over
much of the Quad State this morning and into the afternoon. Very
heavy rainfall is expected which may result in areas of flash
flooding. A Flood Watch is currently in effect for much of the
Quad State. Refer to the Flood Watch for additional information.

Additionally, scattered strong to severe storms are expected this
afternoon and evening. Any of these strong to severe storms may be
capable of producing damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding is forecast to continue and may increase due
to the remnants of Beryl. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening. Spotters are encouraged to report any flooding or severe
weather across the area.

In the hours before

Local storm report, Jul 9, 3:38 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
338 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tornado          6 N Sturgis             37.63N 88.01W
07/09/2024                   Union              KY   Emergency Mngr

            Warned Tornado confirmed on the ground.

&&

BM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

8.7 hours before the tornado, 215 km from the path. July 9, 2024.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 308 joules per kilogram, CIN -106, lifted condensation level 947 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-106 J/kg
Surface CAPE
438 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Sturgis (TWT), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 63 km away, was scanning. The volume nearest the touchdown began at 20:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of July 9, 2024

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 96:08 AM CDTEF1Holmes, MS0.785
July 92:00 PM CDTEF0Cumberland, KY0.9200
July 91:06 PM MDTUnratedLincoln, NM0.630
July 93:26 PM CDTEF1Union, KY3.3150$20,000
July 94:18 PM CDTEF3Posey, IN5.8300$1.1 million
July 94:32 PM CDTEF1Posey, IN3.3300$5,000
July 94:37 PM CDTEF1Gibson, IN0.440$20,000
July 94:51 PM CDTEF2Posey, IN8.4400$353,000
July 95:50 PM CDTEF1Gibson, IN1.025$4,000
July 97:21 PM EDTEF0Martin, IN1.820$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.